By Tracy Colman  |  July 7, 2017

Category: Legal News

Cipro SJS SyndromeStevens Johnson Syndrome is a disfiguring skin disorder in which epithelium can become necrotic, die and slough off, and is a severe illness with sometimes grave consequences.

It is relatively rare, but Stevens Johnson Syndrome from Dilantin or phenytoin may still occur and brings serious risks with it.

In addition to getting Stevens Johnson Syndrome from Dilantin, epilepsy.com attributes the disorder to the use of the following medications, street drugs and herbal supplements:

  • Other anticonvulsant (epilepsy drugs) like Depakote or Valproic acid, Tegretol, or Carbamazepine, Lamictal or Lamotrigine, and Phenobarbital
  • Nonsteroidal Anti-inflammatory drugs commonly referred to as NSAIDS such as Naproxen Sodium and Ibuprophen
  • Sulfa-based Antibiotics and Penicillin
  • Anti-fungal medications
  • Anti-viral medications
  • Anti-gout medications such as Zyloprim or Allopurinol
  • Cocaine
  • Barbiturates
  • Herbal supplements containing ginseng

Stevens Johnson Syndrome from Dilantin, Other Drugs May Start Like Flu

Stevens Johnson Syndrome may start out with flu-like symptoms such as a low to mid-grade fever, muscle aches and a sore throat or cough.

Later, a localized or spreading painful red or purple rash will develop and likely come with blisters. The blisters may resemble that of chicken pox. All over skin pain likened to the feeling of a bad sunburn can follow with facial or tongue swelling, and hives or other irritation of all mucous membranes.

The disfiguring aspect of Stevens Johnson Syndrome from Dilantin and other drugs occurs not only with the skin rash, swelling and blistering, but also when and if the skin sloughs off in sheets. This can happen if earlier indications are missed by the sufferer and medical treatment is not sought.

The More Serious Complications of Stevens Johnson Syndrome from Dilantin and Other Drugs

Fully functioning skin protects us from infection in innumerable ways. When our skin is compromised in any way, infections can ensue. These infections can be serious and sepsis, or all-over internal infection, can occur and even lead to death.

Stevens Johnson Syndrome can also cause the internal organs to sustain damage. It is also not uncommon for a sufferer to experience problems with their eyes.

What causes Stevens Johnson Syndrome?

Stevens Johnson Syndrome from Dilantin or other drugs is believed to be a type of allergic reaction to drug treatment. To arrest the development of the disease, often the only solution is to remove the irritant or prescribed medication to which the body is reacting.

In the case of many seizure disorders, this “cold turkey” approach can be especially dangerous in and of itself. Many kinds of seizures can be a threat to the immediate safety of the patient and stopping anticonvulsant drugs can be a serious problem.

Stevens Johnson Syndrome is at its heart a disorder of the immune system. The immune system attacks the body’s own tissues rather than foreign bodies. It must be said, however, that a direct cause is not always discovered.

Recovery from Stevens Johnson Syndrome

Recovery from Stevens Johnson Syndrome can take several months and require multiple hospitalizations. A lot depends upon whether a medication-provoking cause was determined. It also depends upon the severity of the case. In some cases, skin grafts may be necessary and at times, this disorder can be deadly.

Do YOU have a legal claim? Fill out the form on this page now for a free, immediate, and confidential case evaluation. The Stevens Johnson Syndrome attorneys who work with Top Class Actions will contact you if you qualify to let you know if an individual lawsuit or class action lawsuit is best for you. [In general, SJS lawsuits are filed individually by each plaintiff and are not class actions.] Hurry — statutes of limitations may apply.

Learn More

We tell you about cash you can claim EVERY WEEK! Sign up for our free newsletter.


Get Help – It’s Free

Help for Victims of Stevens Johnson Syndrome

If you or a loved one were diagnosed with Stevens Johnson Syndrome (SJS) or toxic epidermal necrolysis (TEN) after taking a prescribed or over-the-counter medication, you may be eligible to take legal action against the drug’s manufacturer. Filing an SJS lawsuit or class action lawsuit may help you obtain compensation for medical bills, pain and suffering, and other damages. Obtain a free and confidential review of your case by filling out the form below.

An attorney will contact you if you qualify to discuss the details of your potential case at no charge to you.

Please Note: If you want to participate in this investigation, it is imperative that you reply to the law firm if they call or email you. Failing to do so may result in you not getting signed up as a client, if you qualify, or getting you dropped as a client.

Oops! We could not locate your form.

Leave a Reply

Your email address will not be published. By submitting your comment and contact information, you agree to receive marketing emails from Top Class Actions regarding this and/or similar lawsuits or settlements, and/or to be contacted by an attorney or law firm to discuss the details of your potential case at no charge to you if you qualify. Required fields are marked *

Please note: Top Class Actions is not a settlement administrator or law firm. Top Class Actions is a legal news source that reports on class action lawsuits, class action settlements, drug injury lawsuits and product liability lawsuits. Top Class Actions does not process claims and we cannot advise you on the status of any class action settlement claim. You must contact the settlement administrator or your attorney for any updates regarding your claim status, claim form or questions about when payments are expected to be mailed out.